Brown-gray hyperpigmentation in a photosensitive distribution after levofloxacin exposure.

Related Articles

Brown-gray hyperpigmentation in a photosensitive distribution after levofloxacin exposure.

Dermatol Online J. 2018 Jul 15;24(7):

Authors: Connors TM, Restrepo A, Dao H

Abstract
Photosensitive drug reactions resulting in hyperpigmentation occur when there is an accumulation in the skin of melanin, heavy metals, or the drug itself. Herein we describe an immunocompromised orthotopic liver transplant patient with levofloxacin-induced hyperpigmentation with iron deposition. To identify the causal agent, consideration was given to medications the patient had taken long-term, as well as medications introduced more recently before the event. Levofloxacin and posaconzole emerged as the most likely culprit drugs, neither of which have a strong history in the literature of being associated with photosensitive hyperpigmentation. Levofloxacin was determined to be the culprit drug when the hyperpigmentation gradually resolved several weeks after discontinuation of levofloxacin, with continuation of posaconazole and all other long-term medications. This case highlights the challenges in identifying the causal agent in photosensitive drug reactions when patients are taking multiple medications. Key clinical data can be very helpful in making an assessment.

PMID: 30261569 [PubMed - in process]